Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 8, 2017Mercer County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 8, 2017, 8:19 PM EDT for Mercer County, New Jersey. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 8:19 PM EDT (00:19 UTC)
Expired
Jul 8, 2017, 8:45 PM EDT
In force
26 min
Issued by
NWS Philadelphia/Mount Holly

County Mercer County, NJ

The radar

The Philadelphia radar (KDIX), 38 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS81 KPHI 090019
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
819 PM EDT SAT JUL 8 2017

NJZ013-015-019-020-PAZ071-106-090045-
Northwestern Burlington-Ocean-Western Monmouth-Mercer-Lower
Bucks-Philadelphia-
819 PM EDT SAT JUL 8 2017

...A SHOWER WILL AFFECT NORTHWESTERN OCEAN...SOUTH CENTRAL MERCER...
NORTHWESTERN BURLINGTON...SOUTHWESTERN MONMOUTH...SOUTHEASTERN BUCKS
AND EASTERN PHILADELPHIA COUNTIES...

At 819 PM EDT, a shower was located over Levittown, or 9 miles
southwest of Trenton, moving east at 25 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Philadelphia, Trenton, Bensalem, Willingboro, Florence, Burlington,
Bristol, Mount Holly, Bordentown, Beverly, Newtown, Tullytown,
Allentown, Langhorne, Pemberton, Wrightstown, Florence-Roebling,
Jacksonville, Georgetown and Crosswicks.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4007 7501 4024 7493 4016 7450 3991 7462
TIME...MOT...LOC 0019Z 290DEG 20KT 4013 7489 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:05 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 5:05 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
505 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will complete is eastward crossing of our region this
evening. High pressure will slide to our south Sunday, merging with
the western Atlantic high for Monday and Tuesday. A cold front is
expected to advance south into our forecast area during mid week. It
will probably stall for a couple of days over area late this week,
before edging out to sea next Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A surface trough axis near I-95 may help focus a shower or
thunderstorm, and the visible satellite imagery shows the cumulus
field has shown signs of some better vertical growth at times from
about Cecil and New Castle counties northward into Chester to Bucks
counties. Otherwise, the main development is occurring farther to
the west closer to the front and incoming ascent.

An upper-level trough will amplify across the Northeast and Mid
Atlantic through tonight. This is reflected at the surface in the
form of a cold front, which will continue to shift eastward across
the area through this evening. There is enough instability and pre-
frontal moisture to combine with some lift to generate some showers
and thunderstorms. The main forcing looks to slide to our north, as
the water vapor imagery shows a strong short wave across that
region. It is across the northern areas where a stronger
thunderstorm cannot be ruled out, as stronger shear is mainly
located there. The main threat from any stronger convection, outside
of lightning, would be a locally strong wind gust. There is another
short wave in the base of the trough that will swing across the
southern zones through this evening. This may help sustain a few
stronger convective elements across the southern areas deeper into
the evening. Given the anticipated low enough coverage, the PoPs are
kept in the slight chance to lower chance range.

Otherwise, the cold front is expected to clear the entire coast this
evening. In the wake of the cold front, a northwesterly wind will
bring in drier air from northwest to southeast through the night.
This will allow for a cooler night especially across the northern
half of the region, and any lingering clouds are expected to clear
out. Low temperatures are mostly an even blend of MOS and continuity.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
An upper-level trough in place weakens some through the day Sunday,
however surface high pressure will crest across our area. This will
result in a refreshing airmass change with plenty of sunshine and
most notably dew points dropping into the 50s for the area (even mid
to upper 40s for parts of Northeast Pennsylvania and northwest New
Jersey).

As the boundary layer warms, resulting in high temperatures in the
70s and 80s, the flow is forecast to be light enough and therefore a
sea/bay breeze is expected to develop during the afternoon. This
will result in temperatures cooling off some at the coasts.

High temperatures are a blend of MOS with some continuity included,
and the hourly temperatures incorporated some of the high-res
guidance to help capture the sea breeze development and associated
cooling.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Hazards: Potential heat advisory Tuesday I-95, and possibly the
Delmarva Peninsula Tue, Wed and Thu. Potent pattern during mid
week in vicinity of a qstry front which could yield a couple of
svr/ff episodes for portions of our area.

500 mb: A generally zonal flow will persist over the northeastern
U.S. this coming week with renewed troughing developing down into the
Great Lakes region next weekend.

Calendar day temperatures: The month of July is averaging above
normal. Mondays near normal temps will warm to at least 5 degrees
above normal Tuesday, Wednesday and possibly Thursday as well,
before cooling to near normal Friday - Saturday.

Forecast basis: a 50 50 blend of the 12z/8 GFS/NAM MOS guidance was
used for Sunday night-Monday night and then the 12z/8 GFSMEX MOS
Tuesday-Tuesday night, and thereafter 15z WPC GRIDS D4-8 except
modified the max temps higher Wednesday and Thursday, especially
PHL to ESN. The dew point Wednesday and Thursday afternoons are
probably 5 degrees too low which results in a lower max heat
index than I'd like to be issuing. We will capture this
tomorrow, if the guidance continues to favor pooling heat and
humidity near the Mason Dixon line.

The dailies...

Sunday night...PWAT less than 1 inch. Thats dry and nice. Maybe
some increasing clouds late.

Monday...A partly to mostly sunny day is expected but waa
showers could develop in the afternoon near the I95 corridor.
Confidence on any shower occurrence is below average. PWAT
increases to 1.4 inches by days end and 1.6" at night.

Tuesday...HOT and more humid with HI probably near 99 PHL and
100-105 on parts of the Delmarva. PWAT 1.75". SCT SVR storms
develop E PA aftn and shift east across NJ early at night. 2300J
MLC...TT lower 50s. Plenty sfc instab. Adequate 0-6K bulk shear
and wind speed 700 mb and 500mb ~35kt. PHL 94/66 max T and TD
combo. HI 96-99. No heat advy at this time.

Wednesday-Thursday...Model uncertainty. Timing the cold front
southward into our area with the associated convection. Hot
(near 94F with TD 65-70F) in the southwest flow ahead of the
front but cooler to the north of the front vcnty I80. PWAT up to
2-2.2" Thursday! Expecting another episode of strong
thunderstorms in our area associated with FF producing rain in a
couple of spots and SVR potential as well. When and where?
Fairly potent with 1000-5000 thickness 575 dm which is
occasionally diffluent in our coastal plain. RRQ of 100 kt 250
jet se Canada and LF quad of an esewd moving 100kt 250 jet
approaching from the Ohio Valley. Should be interesting and a
potentially active period.

Friday...Uncertainty with model differences and followed WPC
guidance closely. PWAT still near 2" early Friday.

Saturday...probably drying out as the PWAT should lower to 1.3".
Again followed WPC guidance closely.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR outside of any shower/thunderstorm,
which are expected to be isolated to scattered initially in the KABE
and KRDG areas then shifting eastward. West-southwesterly winds 10-
15 knots, with local gusts up to 20 knots at times. Given the
anticipated low coverage, only included a VCSH at all terminals
except KMIV and KACY.

Tonight...VFR as drier air arrives, and any shower or thunderstorm
ends early. West to northwest winds around 10 knots diminishing
through the evening, and becoming light and variable at many
terminals.

Sunday...VFR. Northwesterly winds 5-10 knots, becoming west and
southwest toward late afternoon.

Outlook...

Sunday night...VFR.

Monday...VFR. Possible shower. Southwest gust 15 kt in the
afternoon.

Tuesday...VFR. Gradient sw wind gust 15-20 kt in the afternoon.
Potential for svr storms and local IFR conditions and strong
wind gust 40 kt, mainly vcnty KRDG- KABE- KTTN.

Wednesday...VFR. Potential for IFR strong tstm. West to
southwest wind with possible sea breezes.

Thursday...VFR. Potential for IFR strong tstm. Variable winds
near a frontal boundary.

&&

.MARINE...
The conditions are expected to remain below Small Craft Advisory
criteria through Sunday. Some gusts to around 20 knots will occur at
times into this evening, mainly nearshore. A cold front moves
through late this afternoon and evening with a few isolated showers
or thunderstorms. A wind shift to the northwest will occur in the
wake of the cold front, then the winds turn southerly Sunday
afternoon with some enhancement possible nearshore with a sea/bay
breeze.

Outlook...

Sunday night and Monday...winds and seas are expected to stay
below SCA criteria.

Tuesday through Thursday...sub-SCA conditions are expected to
continue on the Delaware Bay. On the NJ and DE Atlantic coastal
waters, both winds and seas could get close to SCA criteria
Tuesday, though confidence is low at this time.

Rip Currents...
A low risk for the formation of dangerous rip currents continues
into this evening, although some gusty winds at times and waves
around 3 feet could locally elevate the risk.

For Sunday the risk is outlooked to be low once again with light
winds, although a sea breeze enhanced southerly wind is expected to
develop in the afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Drag 505
Near Term...Gorse
Short Term...Gorse
Long Term...Drag 505
Aviation...Drag/Gorse 505
Marine...Drag/Gorse 505
Hazardous weather outlook, Jul 8, 4:14 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
414 PM EDT Sat Jul 8 2017

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-101>103-105-092015-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Salem-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-Upper Bucks-
414 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat index is likely to range between 95 and 100 degrees Tuesday
afternoon in New Jersey and portions of eastern Pennsylvania, and
possibly again Wednesday or Thursday. Higher heat indicies just above
100 degrees are possible on the Delmarva Peninsula Tuesday, Wednesday
and Thursday afternoons.

Additionally, there may be scattered strong thunderstorms with associated
brief flood producing rain and or damaging wind gusts late Tuesday,
and possibly again Wednesday or Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-104-106-092015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Montgomery-Lower Bucks-
414 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat index is likely to range between 95 and 100 degrees Tuesday
afternoon in New Jersey and portions of eastern Pennsylvania, and
possibly again Wednesday or Thursday. Higher heat indicies just
above 100 degrees are possible on the Delmarva Peninsula Tuesday,
Wednesday and Thursday afternoons.

Additionally, there may be scattered strong thunderstorms with
associated brief flood producing rain and or damaging wind gusts,
late Tuesday, and possibly again Wednesday or Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-092015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
414 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 8:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
819 PM EDT SAT JUL 8 2017

NJZ013-015-019-020-PAZ071-106-090045-
Northwestern Burlington-Ocean-Western Monmouth-Mercer-Lower
Bucks-Philadelphia-
819 PM EDT SAT JUL 8 2017

...A SHOWER WILL AFFECT NORTHWESTERN OCEAN...SOUTH CENTRAL MERCER...
NORTHWESTERN BURLINGTON...SOUTHWESTERN MONMOUTH...SOUTHEASTERN BUCKS
AND EASTERN PHILADELPHIA COUNTIES...

At 819 PM EDT, a shower was located over Levittown, or 9 miles
southwest of Trenton, moving east at 25 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Philadelphia, Trenton, Bensalem, Willingboro, Florence, Burlington,
Bristol, Mount Holly, Bordentown, Beverly, Newtown, Tullytown,
Allentown, Langhorne, Pemberton, Wrightstown, Florence-Roebling,
Jacksonville, Georgetown and Crosswicks.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4007 7501 4024 7493 4016 7450 3991 7462
TIME...MOT...LOC 0019Z 290DEG 20KT 4013 7489

MPS

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.